Try it
Biochemistry · Nucleotide metabolism: pyrazinamide and hyperuricaemia
Sample itemA 40-year-old man on antituberculosis treatment develops an acutely swollen first metatarsophalangeal joint, and serum uric acid is raised. Which drug from the regimen is most likely responsible, by reducing renal tubular secretion of urate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Pyrazinamide
Pyrazinamide is metabolised to pyrazinoic acid, which competes with urate for tubular secretion and reduces its excretion. Hyperuricaemia is common during treatment and can precipitate gout. Ethambutol can also impair urate excretion.
Option by option
A. Rifampicin
Rifampicin causes orange body fluids and enzyme induction, not hyperuricaemia.
B. Isoniazid
Isoniazid causes neuropathy and hepatitis through different mechanisms.
C. Pyrazinamide (correct)
Correct. Its metabolite pyrazinoic acid reduces tubular urate secretion.
D. Streptomycin
Streptomycin causes ototoxicity and nephrotoxicity and is not typically associated with gout.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Biochemistry questions
- Nucleotide metabolismA 4-year-old boy has intellectual disability, dystonia, self-mutilation and hyperuricaem…
- VitaminsA patient with megaloblastic anaemia and mild neurological signs has raised serum methyl…
- Amino acid metabolismA baby has a mousy odour, fair skin and developmental delay. Which enzyme is deficient?
- Glycogen storage diseasesA child has severe fasting hypoglycaemia, hepatomegaly, lactic acidosis and hyperuricaem…